morbidly obese African-American male
JP is a 45-year-old, morbidly obese African-American male (BMI = 50 kg/m2). He was brought to the emergency department (ED) after complaining of dizziness, chest pain, shortness of breath, and general fatigue. Examination revealed elevated heart rate (92 beats/minute) and blood pressure (158/94 mmHg). Renal function was normal. JP was taking maintenance medications for paroxysmal atrial fibrillation (AF), hypercholesterolemia, hypertension, type 2 diabetes, and hypothyroidism. In addition, he had a history of deep vein thrombosis (DVT). For DVT prophylaxis and AF-associated stroke prevention, JP had been taking warfarin (7.5 mg once daily) for the past 2 years. Further ED assessment revealed that JP used a wheelchair for mobility at home. He had tried many pharmacologic and non-pharmacologic methods for losing weight but was unsuccessful. JP was transferred to the telemetry floor and placed on acute coronary syndrome protocol. Cardiac enzyme tests were negative, and INR was 2.2.
During his hospital stay, JP elected to have bariatric surgery. Pre-operatively, warfarin was withheld for 2 days, during which bridge therapy was administered with enoxaparin. The last dose of enoxaparin was withheld immediately prior to surgery. When the patient’s INR decreased to 1.1, bariatric surgery was performed. JP was medically stable for discharge the next day. As bridge therapy, the physician ordered dabigatran (150 mg twice daily) for 5 days with warfarin (7.5 mg once daily); the order indicated that dabigatran would be discontinued when the INR exceeded 2.0. The hospital’s anticoagulation pharmacist, who was responsible for verifying the discharge orders and counseling JP on appropriate medication use, questioned the use of dabigatran as postoperative bridge therapy. Were the physician’s orders appropriate?